Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
lamp_girl

Help with hyperpots episodes

Recommended Posts

The last few days I've had several scary episodes, one of them took me to the ER, where I suddenly felt like I couldn't breathe/was hyperventilating, face flushed, got dizzy/lightheaded, muscles went limp, heart beat and blood pressure went through the roof, honestly thought I was going to die. In the ER they stopped it by giving me IV ativan. Since then I've been taking ativan regularly to prevent these episodes/stop them when I feel like they're coming on. They are definitely more likely to come on after I've been upright and active for a while, but they don't just go away when I lay down. It's been pretty strange because I haven't had many hyper pots episodes before, though then again my POTS seems to be worsening. When I was in the ER they though it was a panic attack, but I have never had a panic attack before and it feels strange that these come on only after I've been upright for a while.

Is this a standard hyper pots episode? Is it an adrenergic storm? Should I be worried that I actually am going to die when these happen? So far they've only ended after I've taken ativan, I haven't tried to see what happens if I don't.

What do people find helpful for preventing these? Do beta blockers work? I definitely can't keep taking ativan forever and would rather not live my life lying down.

Share this post


Link to post
Share on other sites

Hello @lamp_girl - yes, this sounds close to what I experience when I have hyperadrenergic symptoms. In my case I always also get cold hands and feet. At times I can stop them by immediately retreating to a dark, quiet room and lying down. If I am not able to do this then I usually either pass out or have an autonomic seizure. I personally have never taken Ativan for this but was told that Ativan does not work for this. I take 0.5 mg of Ativan at night sometimes for sleep but it has never prevented any episodes, I would still get them during the night sometimes despite taking the Ativan that night. -- It is a good thing if Ativan helps you, that way you have something you can take at the first sign of trouble and hopefully prevent a full episode. Best of luck!!!!!

Share this post


Link to post
Share on other sites

In my case yes I have these. They do go away on their own. In my case I think it always feels worse than it is and does mimic a panic attack. I guess panic attack is one way our body can signal us to change what we are doing. I guess I try to limit my time up and activity to where I do and rest do and rest all day long so I never get to that level. It usually takes me 30-45 minutes to feel okay again if an episode starts coming on strong. 

I hope you can find a level of activity that you feel satisfied with that also helps you avoid the episode. 

Share this post


Link to post
Share on other sites

It sounds like one.  Have you had your catecholamines checked?  Sitting and standing for ten minutes each?  There’s also a urine test.  Are you seeing a dys specialist?  In my case I had evidence of adregernic involvement when I got tested but it’s definitely worsened over time.  There are drugs to help, clonidine, methyldopa and a few others.  Alpha 2 agonists.  Betas won’t touch the norepinephrine dumps but will help the tachycardia.  

Share this post


Link to post
Share on other sites
10 hours ago, p8d said:

Betas won’t touch the norepinephrine dumps but will help the tachycardia. 

Does that mean beta blockers will help tachycardia but not the other symptoms that will happen when you are upright for too long (or say doing something stupid like changing out a ceiling light bulb?)? 

Share this post


Link to post
Share on other sites

I don’t know.  Personally I haven’t found anything that helps all the other symptoms of being upright too long except sitting with my legs elevated when I get that I have to sit right now feeling. I do fluid load before trying to be upright anything more than a few minutes and that gives me a few more minutes.  We are all so different, it can be blood pooling, norepinephrine release or something specific to you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...